Illinois, 2019

Tornado in Illinois, June 12, 2019

June 12, 2019 · NWS LSX · 1 event in 1 county or zone

Scattered showers and storms developed across the region. One storm over St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered showers and storms developed across the region. One storm over St. Clair County produced a brief tornado just west northwest of Millstadt, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 12, 3:23 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 12, 3:23 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
423 PM CDT Wed Jun 12 2019

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 357 PM CDT Wed Jun 12 2019

The main band of rain/showers has begun to shift east into
Illinois late this afternoon in association with the movement of
lead short wave rotating east within the amplifying upper trof.
This rain shield will continue to move east through the remainder
of the afternoon, exiting east of the CWA by early evening.
Decreasing clouds in the wake of the main rain shield along with
cold air aloft has resulted in weak instability from central into
western MO which is fueling scattered showers and thunderstorms. A
few of these storms over the next few hours cold produce some
small hail and gusty winds in central MO. Otherwise scattered
showers and storms will continue to be the threat into the first
half of the evening hours. The eastward movement of the large
scale upper trof, progress of the cold front across eastern MO
into western IL, and loss of heating/instability by 00z should
lead to a decrease in coverage of showers and thunderstorms
between 00-02z and a total demise of precipitation by 04z or so.
Clouds should decrease late evening into overnight. Northwest
winds in the wake of the cold front will bringing cooler and drier
air into the area through the overnight hours. Lows will be cool
by June standards with readings in the upper 40s to middle 50s.

The long wave trof centered to our east will slowly progress into
the eastern U.S. Thursday into Thursday night, and will result in
a short, dry and somewhat cool period. Deep cyclonic flow will
help produce some diurnal cu across the region on Thursday,
especially from eastern MO into western IL where occasionally
gusty northwest winds are expected. Temperatures Thursday/Thursday
night will average around 10 degrees below normal with highs in
the upper 60s to lower 70s. High clouds will begin to spread into
the area late Thursday night as the upper flow begins to back and
transition to quasi-zonal. These high clouds however shouldn't
prevent another cool night as surface high pressure slides across
the area. Lows Thursday night into early Friday morning will range
from the upper 40s to lower 50s.

Glass

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 357 PM CDT Wed Jun 12 2019

An active pattern will settle into the area beginning Friday. Upper
level flow will become largely zonal, allowing disturbances to
propagate eastward across the Nation's mid-section. These
disturbances along with a wavering frontal boundary will result in
waves of showers and thunderstorms this weekend and into the first
half of next week. Rainfall totals over this extended period are
expected to range from 2-4 inches. The impact of this rain on local
rivers is most likely to slow or flatten the current fall.

By Friday the upper level trough and associated jet will have lifted
out of the bi-state area, and flow will become largely zonal for the
remainder of the period. As flow at the 300 and 500 mb level is
westerly, disturbances will repeatedly move into the area. These
disturbances will provide the lift for precipitation throughout the
extended period. A shortwave trough will advect through the area on
Monday, and then again on Thursday, with precipitation accompanying
it.

At the 850-925 levels moisture is in ready supply from the Gulf of
Mexico and advected into the Mid Mississippi River Valley by
southwesterly flow. A moist column throughout the period will
provide the necessary moisture for the widespread rain expected.

A surface high will persist over the southeast US, producing a
southwesterly flow regime over the Mid Mississippi River Valley. A
surface cold front, driven by an upper level disturbance, will move
to the southeast through the CWA Sunday into Monday, slowing as it
nears the edge of our service area. The weekend and early part of
next week remain the best time for precipitation with the wavering
movement of the cold front through the region, though showery
precipitation and scattered thunderstorms cannot be ruled out for
the remainder of the period given the plethora of synoptic level
moisture and lift.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1243 PM CDT Wed Jun 12 2019

A large swath of rain/showers centered through eastern MO will
continue to move eastward this afternoon. Flight conditions with
the showers will be largely VFR, however there is the potential
for the visibility to briefly lower to MVFR. The whole shield of
rain showers should be east of all the terminals by 22z or so.

Thus far there has been a lack of any thunderstorms, however as
the afternoon progresses I expect to additional isolated to
scattered showers and storms develop, mainly in the wake of the
current precipitation. Most terminals have only VCTS given the
lower coverage and will update if a direct terminal impact is
anticipated. The coverage of this additional precipitation should
diminish significantly between 00-02z as heating wanes and a cold
front moves through the area, with VFR dominating through the
remainder of the forecast period.

Occasionally gusty northwest winds and diurnal cu are expected on
Thursday.

SPECIFICS FOR KSTL:

Rain/showers will impact the terminal through mid-afternoon.
Flight conditions with the showers will be largely VFR, however
there is the potential for the visibility to briefly lower to
MVFR. The whole shield of rain/showers should be east of the
terminal by 21z or so.

Thus far there has been a lack of any thunderstorms, however as
the afternoon progresses I expect to additional isolated to
scattered showers and storms develop, mainly in the wake of the
current precipitation. The potential impact at KLSX would be
after 21z. I have only VCTS given the lower coverage and will
update if a direct terminal impact is anticipated. The coverage of
this additional precipitation should diminish significantly
between 00-02z as heating wanes and a cold front moves through the
area, with VFR dominating through the remainder of the forecast
period.

Occasionally gusty northwest winds and diurnal cu are expected on
Thursday.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 12, 3:35 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
435 PM CDT Wed Jun 12 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-132145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
435 PM CDT Wed Jun 12 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through this
evening. A few of the stronger storms could produce small hail.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois Rivers as well as the lower Meramec and Cuivre
Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday afternoon through Tuesday across
much of the area.

Major river flooding is forecast to continue along parts of the
Missouri, Mississippi, Illinois Rivers as well as the lower Meramec
and Cuivre Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Glass

In the hours before

Special weather statement, Jun 12, 4:04 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
504 PM CDT Wed Jun 12 2019

MOZ041-047>050-122245-
Moniteau MO-Cole MO-Osage MO-Boone MO-Callaway MO-
504 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTH CENTRAL BOONE...
SOUTHWESTERN CALLAWAY...SOUTHWESTERN OSAGE AND SOUTHEASTERN MONITEAU
COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centertown, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jefferson City, California, Wardsville, St. Martins, Taos,
Russellville, Freeburg, Westphalia, Centertown, St. Thomas, High
Point, McGirk, Hickory Hill, Brazito, Marion, Meta, Lohman, Eugene,
Argyle and Hartsburg.

This also includes Jefferson Landing Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3868 9262 3870 9261 3880 9235 3833 9182
      3829 9200 3829 9219 3834 9220 3832 9226
      3834 9229 3834 9241 3843 9241 3843 9258
      3868 9266
TIME...MOT...LOC 2203Z 328DEG 30KT 3866 9244

GKS
Special weather statement, Jun 12, 4:26 PM CST, 48 minutes before
Special Weather Statement
National Weather Service St Louis MO
526 PM CDT Wed Jun 12 2019

MOZ042-049>051-060-122315-
Montgomery MO-Audrain MO-Warren MO-Osage MO-Callaway MO-
526 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL AUDRAIN...
MONTGOMERY...NORTHEASTERN CALLAWAY...NORTHEASTERN OSAGE AND WEST
CENTRAL WARREN COUNTIES UNTIL 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shamrock, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montgomery City, Wellsville, Auxvasse, New Florence, Jonesburg,
Martinsburg, Shamrock, Big Spring, Williamsburg, Mineola, High Hill,
Rhineland, Morrison, Portland, Danville and Americus.

This includes Interstate 70 in Missouri between exits 155 and 183.

This also includes Graham Cave State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 9165 3886 9123 3868 9158 3870 9164
      3865 9164 3863 9168 3902 9194
TIME...MOT...LOC 2225Z 326DEG 32KT 3904 9171

GKS
Local storm report, Jun 12, 4:48 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 SE CENTERTOWN         38.61N 92.40W
06/12/2019  E0.75 INCH       COLE               MO   TRAINED SPOTTER

&&

TILLY
Special weather statement, Jun 12, 5:12 PM CST, 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
612 PM CDT Wed Jun 12 2019

ILZ098-MOZ036-052-060-061-130000-
Calhoun IL-Pike MO-St. Charles MO-Lincoln MO-Warren MO-
612 PM CDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALHOUN COUNTY IN
SOUTHWESTERN ILLINOIS...NORTHWESTERN ST. CHARLES...LINCOLN...
NORTHEASTERN WARREN COUNTIES IN EAST CENTRAL MISSOURI AND SOUTHERN
PIKE COUNTIES IN NORTHEASTERN MISSOURI UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eolia, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Troy, Bowling Green, Louisiana, Wright City, Elsberry, Moscow Mills,
Winfield, Davis, Hawk Point, Innsbrook, Eolia, Fountain N' Lakes,
Chain of Rocks, Tarrants, Flint Hill, Foristell, Old Monroe,
Batchtown, Silex and Foley.

This includes Interstate 70 in Missouri between exits 199 and 200.

This also includes Cuivre River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3907 9059 3906 9058 3905 9059 3903 9057
      3902 9057 3901 9058 3878 9106 3935 9133
      3945 9109
TIME...MOT...LOC 2312Z 328DEG 25KT 3923 9108

GKS

The radar

The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Clair

When
June 12, 5:14 PM CST to 5:17 PM CST
Where
St. Clair County, 3.1 mi ESE of Sugarloaf Hgts to 3.5 mi SSW of Imbs
Rating
EF0
Path length
0.53 mi
Path width
10 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.477, -90.151

A tornado touched down on a farm causing minor damage to an outbuilding, about 3 miles west northwest of Millstadt, then tracked to the southeast. It caused minor damage to a house on Franken Strasse Drive. The garage door was blown in, a window on an exterior door was broken and there was minor siding damage. The tornado then lifted and dissipated. Overall the tornado was rated EF0 with a path length of 0.53 miles and a max path width of 10 yards. No deaths or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840605.